Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 13, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 6, 2019, 5:37 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2019, 5:37 PM EDT (21:37 UTC)
- Expired
- Jul 6, 2019, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:52 PM EDT | FLASH FLOOD | Kingston, PA | RESIDENCE REPORTED FLOODED. |
| Jul 6, 5:53 PM EDT | FLASH FLOOD | Wilkes-Barre, PA | MAJOR FLASH FLOODING IN THE GREATER WILKES-BARRE AREA. NUMEROUS ROADS FLOODED, CARS STRANDED, REPORTS OF WATER UP TO THE DOOR OF A POLICE STATION, HOMES AND APARTMENTS BEGINNING TO TAKE ON WATER. SINK HOLES OPENING UP ON A COUPLE ROADWAYS. MORE DETAILS ON EXAC |
| Jul 6, 6:02 PM EDT | FLASH FLOOD | Wilkes-Barre, PA | FIRST FLOOR OF AN APARTMENT BUILDING FLOODED. |
| Jul 6, 6:17 PM EDT | FLASH FLOOD | Kingston, PA | 4 FEET OF WATER ON A ROADWAY, WELLES STREET AND HOYT STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
697
WGUS51 KBGM 062137
FFWBGM
PAC069-079-070030-
/O.NEW.KBGM.FF.W.0013.190706T2137Z-190707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
537 PM EDT Sat Jul 6 2019
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southwestern Lackawanna County in northeastern Pennsylvania...
Central Luzerne County in northeastern Pennsylvania...
* Until 830 PM EDT.
* At 535 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding was being reported with cars
stranded on many flooded roadways in the Greater Wilkes Barre
area. Major life-threatening urban flash flooding is occurring.
This is a dangerous situation.
* Some locations that will experience major urban flooding include...
Wilkes-Barre, Kingston, Nanticoke, Plains, Old Forge, Pittston,
Taylor, Plymouth and Moosic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4142 7579 4135 7557 4118 7562 4105 7606
4120 7608
$$
DJN4 follow-up statements
656
WGUS71 KBGM 062200
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
600 PM EDT Sat Jul 6 2019
PAC069-079-070030-
/O.CON.KBGM.FF.W.0013.000000T0000Z-190707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-Luzerne PA-
600 PM EDT Sat Jul 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHWESTERN LACKAWANNA AND CENTRAL LUZERNE COUNTIES...
At 556 PM EDT, Doppler radar indicated that heavy rain will taper
off across the warned area. Up to two inches of rain have already
fallen in a short period of time. Major flash flooding is already
occurring in the Greater Wilkes-Barre area. Numerous roads flooded,
cars stranded, water surrounding or flooding homes, first floor of
an apartment building flooded. The heavy rain will taper off between
6 and 7 pm. Runoff from this heavy rain will continue to cause major
flash flooding early this evening.
Some locations that will experience flash flooding include...
Wilkes-Barre, Kingston, Nanticoke, Plains, Old Forge, Pittston,
Taylor, Plymouth and Moosic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Move to higher ground now. Act quickly to
protect your life.
Excessive runoff from heavy rainfall will cause major life-
threatening flooding of urban areas, highways, streets and
underpasses as well as other drainage areas and low lying spots.
&&
LAT...LON 4142 7579 4135 7557 4118 7562 4105 7606
4120 7608
$$
DJN822
WGUS71 KBGM 062252
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
652 PM EDT Sat Jul 6 2019
PAC069-079-070030-
/O.CON.KBGM.FF.W.0013.000000T0000Z-190707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-Luzerne PA-
652 PM EDT Sat Jul 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHWESTERN LACKAWANNA AND CENTRAL LUZERNE COUNTIES...
At 647 PM EDT, Doppler radar indicated that the heavy rain has moved
well southeast of the warned area. Expect only light to moderate
rain showers until 8 pm. Between 2 and 3 inches of rain fell in a
very short period of time leading to major flash flooding in the
Greater Wilkes-Barre area. There were numerous reports of flooded
and damaged roadways, and cars stranded in flood waters. There were
also reports of some residences and an apartment building taking on
water. Latest reports indicate that the waters are beginning to
recede in some areas but serious life-threatening flooding will
continue until around 830 pm EDT.
Some locations that will continue to experience significant flooding include...
Wilkes-Barre, Kingston, Nanticoke, Plains, Old Forge, Pittston,
Taylor, Plymouth and Moosic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4142 7579 4135 7557 4118 7562 4105 7606
4120 7608
$$
DJN347
WGUS71 KBGM 062349
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
749 PM EDT Sat Jul 6 2019
PAC069-062356-
/O.CAN.KBGM.FF.W.0013.000000T0000Z-190707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-
749 PM EDT Sat Jul 6 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LACKAWANNA COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4125 7597 4137 7577 4135 7574 4134 7569
4134 7568 4129 7569 4129 7568 4126 7568
4123 7570 4113 7593
$$
PAC079-070030-
/O.CON.KBGM.FF.W.0013.000000T0000Z-190707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luzerne PA-
749 PM EDT Sat Jul 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN LUZERNE COUNTY...
At 746 PM EDT, Doppler radar indicated light rain showers across the
warned area. The heavy rain has ended and flood waters were receding
in and around the hardest hit areas of Wilkes-Barre and Kingston.
Many roads still remain closed or flooded. The water will continue
to recede this evening.
Some locations that will continue to experience flooding include...
Wilkes-Barre, Kingston, Plains, Pittston, Exeter, Swoyersville and
Duryea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4125 7597 4137 7577 4135 7574 4134 7569
4134 7568 4129 7569 4129 7568 4126 7568
4123 7570 4113 7593
$$
DJN376
WGUS71 KBGM 070026
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
826 PM EDT Sat Jul 6 2019
PAC079-070036-
/O.EXP.KBGM.FF.W.0013.000000T0000Z-190707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luzerne PA-
826 PM EDT Sat Jul 6 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LUZERNE COUNTY WILL
EXPIRE AT 830 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4125 7597 4137 7577 4135 7574 4134 7569
4134 7568 4129 7569 4129 7568 4126 7568
4123 7570 4113 7593
$$
DJNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:50 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 6, 3:50 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Binghamton NY 350 PM EDT Sat Jul 6 2019 .SYNOPSIS... Showers and thunderstorms will end this evening as a cold front drop south of the region. High pressure makes a return, Sunday through Wednesday, with dry weather and warming temperatures. && .NEAR TERM /THROUGH SUNDAY NIGHT/... 345 PM...Surface cold front lies along the NY/PA border with thunderstorms along this feature containing heavy downpours. The threat for heavy rain is almost over for central New York except for Sullivan County along with northeast Pennsylvania where convection will end early evening. Some storms could still contain gusty winds to 35-40 mph but the more significant threat is heavy downpours. Model guidance still shows precipitable water values around 1.90 inches across northeast Pennsylvania along with a deep warm cloud layer and tall/skinny CAPE. By early evening this threat will pass as the boundary drops south. Drier air will build in overnight leading to clearing skies across the north and partly cloudy skies from the twin tiers south. Overnight lows will range in the lower to middle 60s in central New York and mid to upper 60s in northeast Pennsylvania. Sunday/Sunday night...A dry period as surface high pressure resides over southern Ontario. Models still indicate the potential for isolated convection during the afternoon/evening in the higher terrain of Luzerne, Lackawanna, Wayne and Pike counties. Will include slight chance POPs for this potential. Highs will range in the upper 70s to lower 80s. Mainly clear skies along with light winds and a dry airmass will allow temperatures to fall into the lower to middle 50s Sunday night. In the Wyoming Valley lows will only reach around 60. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... High pressure centered over the Great Lakes Monday morning will build eastward across the forecast area through the short-term period. This pattern will yield predominately dry conditions. The one exception may be the Poconos on Monday as weak low-level convergence along a pressure trough could help initiate isolated showers or storms during peak heating in the afternoon. High temperatures on Monday ranging from the mid 70s in the high- elevation ridges to lower 80s in the valleys will be right at climatology. Highs on Tuesday are forecast to be 2-4 degrees warmer than Monday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High pressure progresses off the eastern seaboard Wednesday as the next low pressure system approaches from the Upper Midwest. Southerly flow developing after the low-level ridge axis passes through will allow the warm sector to become established as higher theta-e air advects into the region on Wednesday. The combination of lift provide by mid-level disturbances tracking atop the upper ridge and boundary-layer destabilization in the warm sector will support the development of showers and storms Wednesday afternoon-evening. PoPs highest across our western and northern zones but still limited to low chance with the best forcing still upstream. PoPs gradually increase and expand to the south/east Wednesday night. Models generally show the surface low over the northern Great Lakes Thursday morning lifting northeastward through the Saint Lawrence Valley through Friday. A pre-frontal trough with this system looks to provide a focus for convection on Thursday. The threat for showers and storms looks to continue into Thursday night until the synoptic cold front passes through. There are some indications of another (at least localized) heavy rain threat (synoptic-frontal Maddox flash flood pattern) with this system but the important mesoscale details that would determine the extent of the threat are still fuzzy this far out. Post-frontal clouds and showers may linger into Friday with the upper trough overhead and northwest flow off the lakes. Broad high pressure will remain centered over the central MS, TN and OH valleys heading into next weekend. There are some indications of the ridge axis noses northeastward into the region, providing a brief break in the unsettled weather on Saturday. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... A cold front is dropping through the terminals this afternoon with IFR conditions expected with the convection in the southern tier and KAVP due to visibility restrictions in heavy rain. The thunderstorms will be primarily over by 22Z but persist at KAVP until 00Z. Behind the front VFR conditions are forecast except for KELM/KBGM/KAVP where MVFR/Alternate Required conditions may occur overnight due to low level moisture and weak mixing. Winds becoming northwest at 5-10 mph but briefly gusty during thunderstorms. Light northerly winds on Sunday. Outlook... Sunday through Wednesday...VFR conditions expected with high pressure moving back into the region. Possible restrictions due to early morning valley fog. Wednesday night/Thursday...Restrictions possible in scattered convection. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...RRM NEAR TERM...RRM SHORT TERM...JRK LONG TERM...JRK AVIATION...RRM
Hazardous weather outlook, Jul 6, 3:24 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 324 PM EDT Sat Jul 6 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-071930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware- 324 PM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NYZ062-PAZ038>040-043-044-047-048-072-071930- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 324 PM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Scattered thunderstorms producing heavy rain and gusty winds are likely into the early evening. Storms may move slowly over the same areas, which could trigger isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 6, 2:50 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
250 PM EDT Sat Jul 6 2019
NYZ055-061915-
Tioga NY-
250 PM EDT Sat Jul 6 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN TIOGA COUNTY UNTIL
315 PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Van Etten, or 10 miles north of Waverly, moving southeast at 15 mph.
Small hail will be possible with this storm.
Locations impacted include...
Barton, Owego, Litchfield, Candor, Spencer, Nichols, Tioga Center,
Lounsberry, Lockwood and North Spencer.
LAT...LON 4216 7653 4228 7653 4219 7619 4200 7633
4200 7645 4206 7655 4211 7655 4215 7656
TIME...MOT...LOC 1850Z 298DEG 13KT 4217 7652
DJPLocal storm report, Jul 6, 2:51 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN EXETER 41.33N 75.82W
07/06/2019 M1.00 INCH LUZERNE PA TRAINED SPOTTER
0227 PM HEAVY RAIN 1 W CAYUTAVILLE 42.39N 76.72W
07/06/2019 M1.18 INCH SCHUYLER NY COCORAHS
&&
BJGLocal storm report, Jul 6, 3:28 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HEAVY RAIN WHITNEY POINT 42.33N 75.97W
07/06/2019 M1.30 INCH BROOME NY BROADCAST MEDIA
FELL IN ABOUT 40 MINUTES
&&
BJGSpecial weather statement, Jul 6, 3:52 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
352 PM EDT Sat Jul 6 2019
PAZ038-062015-
Bradford PA-
352 PM EDT Sat Jul 6 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BRADFORD COUNTY
UNTIL 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Overton, or 12 miles southwest of Towanda, moving southeast at 15
mph.
Small hail will be possible with this storm.
Locations impacted include...
Wilmot, New Albany, Overton, Franklindale, South Branch and
Evergreen.
LAT...LON 4158 7668 4158 7669 4173 7659 4164 7624
4155 7630
TIME...MOT...LOC 1951Z 298DEG 13KT 4162 7657
DJPSpecial weather statement, Jul 6, 4:59 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
459 PM EDT Sat Jul 6 2019
NYZ062-PAZ040-072-062130-
Sullivan NY-Southern Wayne PA-Northern Wayne PA-
459 PM EDT Sat Jul 6 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SULLIVAN AND EAST
CENTRAL WAYNE COUNTIES UNTIL 530 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledgedale, or 8 miles northeast of Honesdale, moving southeast at
15 mph.
Small hail will be possible with this storm.
Locations impacted include...
Bethel, Damascus, Tusten, Cochecton, Lava, Fosterdale, Narrowsburg,
White Lake, Rutledgedale and Smallwood.
LAT...LON 4148 7494 4148 7499 4150 7498 4151 7500
4154 7502 4155 7502 4160 7507 4156 7511
4165 7526 4178 7518 4170 7480
TIME...MOT...LOC 2059Z 294DEG 15KT 4168 7515
DJPSpecial weather statement, Jul 6, 5:14 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
514 PM EDT Sat Jul 6 2019
PAZ044-047-062145-
Luzerne PA-Lackawanna PA-
514 PM EDT Sat Jul 6 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LACKAWANNA AND
NORTHEASTERN LUZERNE COUNTIES UNTIL 545 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilkes-Barre, moving southeast at 15 mph.
Small hail will be possible with this storm.
Locations impacted include...
Wilkes-Barre, Kingston, Plains, Pittston, Plymouth, Exeter,
Swoyersville, West Pittston, Edwardsville and Larksville.
LAT...LON 4119 7597 4136 7587 4127 7550 4122 7553
4122 7554 4112 7563 4112 7565 4113 7568
4109 7575 4109 7577
TIME...MOT...LOC 2114Z 294DEG 14KT 4125 7584
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:43 AM EDT | Special Weather Statement | BGM | Pike | 62 min |
| Jul 6, 3:06 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Jul 6, 3:52 PM EDT | Special Weather Statement | BGM | Bradford | 23 min |
| Jul 6, 4:59 PM EDT | Special Weather Statement | BGM | Wayne | 31 min |
| Jul 6, 5:02 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 118 min |
| Jul 6, 5:14 PM EDT | Special Weather Statement | BGM | Luzerne | 31 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.